Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 84, NWS Lubbock, TX

May 14, 2015Hockley County, Lubbock County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 14, 2015, 7:40 PM CDT for Hockley County, Lubbock County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2015, 7:40 PM CDT (00:40 UTC)
Expired
May 14, 2015, 8:30 PM CDT
In force
50 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Hockley County, TX, Lubbock County, TX

The radar

The Lubbock radar (KLBB), 25 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 4:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1035 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1035 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1538 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 6:57 PM CDT, 43 minutes earlier.

Area forecast discussion, May 14, 6:57 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
657 PM CDT THU MAY 14 2015

.UPDATE...
THE SEVERE THUNDERSTORM WATCH HAS BEEN EXPANDED TO COVER THE
ENTIRE FORECAST AREA THROUGH 11 PM. THE LATEST HRRR GRADUALLY
MORPHS THE CLUSTER OF TSTMS ACROSS THE WRN SPLNS INTO A SQUALL
LINE WHICH THEN MOVES EAST TONIGHT. WE HAVE ALSO INCREASE THE POPS
FOR MOST AREAS.

&&

.AVIATION...
-TSRA IS EXPECTED AT KLBB AND PVW THIS EVENING...THEN SEVERAL
HOURS LATER AT KCDS. SOME SEVERE WIND WINDS AND LARGE HAIL ARE
POSSIBLE. VFR CONDITIONS WILL RETURN LATE TONIGHT...ALTHOUGH
THERE IS A LOW POTENTIAL FOR LOW CEILINGS...ESPECIALLY AT KCDS. SW
BREEZES WILL INCREASE FRIDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 214 PM CDT THU MAY 14 2015/

SHORT TERM...
FORECAST THINKING CONTINUES ON TRACK WITH THAT PROVIDED IN THE NOON
UPDATE. CAPE VALUES HAVE INCREASED A FAIR BIT IN THE LATEST
MESOANALYSES PEAKING AT VALUES IN EXCESS OF 3KJ/KG PARTICULARLY
ACROSS OUR SOUTHERN COUNTIES. BULK SHEAR CONTINUES TO BE RUNNING
AROUND 35 KTS THOUGH ONE OF THE MORE REMARKABLE FIELDS IN THIS
MORNING/S RUNS IS THE HELICITY...MOST NOTABLE THE 0-1KM FIELDS WHICH
RAMP UP RAPIDLY THIS EVENING. THE ONE NEGATIVE...AND HISTORICALLY
THIS CAN BE A DEAL-BREAKER...IS THE PRESENCE OF A PERSISTENT CIRRUS
SHIELD. AS SUCH THE SEVERE THREAT IS CONDITIONAL ON INITIATION OF
DEEP CONVECTION. HOWEVER...IF THINGS DO BECOME ESTABLISHED...ALL
FORMS OF CONVECTIVE SEVERE WILL BE LIKELY. DATA SUGGESTS THAT THE
WINDS WILL RAPIDLY BACK AROUND 00Z WITH ATTENDANT LOW LEVEL MOISTURE
SURGE AND ENHANCE THE TORNADO THREAT. ASSUMING DEEP CONVECTION
OCCURS...WOULD LOOK FOR INITIAL ACTIVITY TO BE SOMEWHAT DISCRETE AND
EVOLVE TOWARD SOME SORT OF QLCS LATER THIS EVENING. AFTER THE
ACTIVITY WANES THIS EVENING...COULD SEE A BIT OF FOG TOWARD
MORNING ESPECIALLY ACROSS THE ROLLING PLAINS. WITH THAT OUT OF THE
WAY...WE SHOULD GET A RESPITE IN CONVECTION UNTIL LATE FRIDAY
AFTERNOON OR EVENING WITH ANOTHER SYSTEM MOVING ACROSS AS
DISCUSSED IN THE LONG TERM.

LONG TERM...
MODELS ARE CHANGING COURSE A LITTLE BIT WITH REGARDS TO FRIDAY
CONVECTION. THE UPPER LEVEL JET STREAK WILL COME OUT OF THE
SOUTHWESTERN US FARTHER SOUTH CLOSER TO WEST TEXAS. THIS WILL
LEAVE THE REGION IN DIVERGENCE FLOW ALOFT. OVERNIGHT CONVECTION
LOOKS MORE LIKELY FROM FRIDAY NIGHT THROUGH MUCH OF SATURDAY
MORNING. A PACIFIC COLD FRONT WILL EVENTUALLY OVERTAKE A
RETREATING DRYLINE FRIDAY NIGHT DEVELOPING CONVECTION INITIALLY IN
EASTERN NEW MEXICO. A LOW LEVEL JET RAMPING UP WILL SUSTAIN
CONVECTION IN MORE OR LESS OF A LINEAR FORM. THIS WILL BE COUPLED
WITH STRONG HEIGHT FALLS OVERNIGHT. STEEPER LAPSE RATES ENTERING
THE REGION BECAUSE OF COOLING ALOFT WILL ALLOW THE POSSIBILITY OF
SEVERE STORMS. THE PACIFIC COLD FRONT WILL THEN STALL OUT OVER THE
ROLLING PLAINS WITH STRONGER LOW LEVEL CONVERGENCE ON SATURDAY
AFTERNOON. THE UPPER LEVEL JET POSITION WILL FAVOR THE CENTRAL
PLAINS RATHER THAN THE SOUTHERN HIGH PLAINS. ALTHOUGH THE SURFACE
CONVERGENCE WILL FAVOR SOME INITIATION SATURDAY AFTERNOON OR
EVENING OVER THE ROLLING PLAINS.

SUNDAY WILL SEE A BREAK FROM THE CONVECTION CHANCES AS THE
LONGWAVE TROUGH EJECTS OUT INTO THE PLAINS AND MIDWEST. A CANADIAN
COLD FRONT ON MONDAY WILL ALLOW LOW LEVEL MOISTURE TO BE DRAWN
BACK INTO THE REGION. OUR UNSETTLED WEATHER PATTERN WILL CONTINUE
NEXT WEEK WITH WESTERN CONUS TROUGHING RAPIDLY DEVELOPING AGAIN
NEXT WEEK. AT THE MOMENT...MONDAY-TUESDAY IS THE AGREED UPON
TIME FRAME FOR BEST CONVECTION IN BOTH THE GFS AND ECMWF.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        55  77  53  74 /  30  10  50   0
TULIA         58  79  58  77 /  50  10  60  10
PLAINVIEW     59  79  59  77 /  60  10  60  10
LEVELLAND     59  80  59  78 /  70  10  60   0
LUBBOCK       60  81  61  80 /  70  10  60  10
DENVER CITY   59  81  58  78 /  30  10  60   0
BROWNFIELD    61  82  60  80 /  60  10  60  10
CHILDRESS     64  83  64  83 /  70  10  60  50
SPUR          63  82  63  83 /  70  10  60  20
ASPERMONT     66  83  66  85 /  70  20  60  50

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, May 14, 11:47 AM CDT, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1147 AM CDT THU MAY 14 2015

TXZ021>044-151700-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1147 AM CDT THU MAY 14 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
ACROSS THE SOUTH PLAINS AND SOUTHERN ROLLING PLAINS. THE MOST
INTENSE STORMS COULD PRODUCE VERY LARGE HAIL TO 3 INCHES IN
DIAMETER AND DAMAGING DOWNBURST WINDS UP TO 80 MPH. ISOLATED
TORNADOES WILL BE POSSIBLE MAINLY FOR AREAS ON THE CAPROCK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL SEVERE THUNDERSTORMS WILL THREATEN MUCH OF THE AREA
ON FRIDAY EVENING...AND THEN AGAIN ON SATURDAY AFTERNOON MAINLY
IN THE ROLLING PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATER TODAY.

In the hours before

Local storm report, May 14, 7:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
729 PM CDT THU MAY 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     FLOOD            1 E TOKIO               33.18N 102.55W
05/14/2015                   TERRY              TX   EMERGENCY MNGR

            WATER OVER THE ROAD ON 380 BETWEEN BROWNFIELD AND
            TOKIO. VEHICLES STRANDED.

&&

EVENT NUMBER LUB1500189

SCOBB
Local storm report, May 14, 7:39 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
739 PM CDT THU MAY 14 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     BULA                    33.91N 102.64W
05/14/2015                   BAILEY             TX   BROADCAST MEDIA

            CARPORT DAMAGED BY STRONG WIND GUST. RELAYED BY LOCAL
            MEDIA.

&&

EVENT NUMBER LUB1500190

SCOBB

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:04 PM CDTAreal Flood AdvisoryLUBLubbock116 min
May 14, 7:44 PM CDTSevere Thunderstorm WarningLUBGarza, Lynn46 min
May 14, 8:28 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza47 min
May 14, 8:38 PM CDTAreal Flood WarningLUBLubbock112 min
May 14, 8:41 PM CDTSevere Thunderstorm WarningLUBLubbock49 min
May 14, 9:16 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent44 min
May 14, 9:16 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Garza, Kent44 min
May 14, 9:44 PM CDTAreal Flood AdvisoryLUBCrosby, Dickens, Garza, Kent2 hr
May 14, 10:21 PM CDTSpecial Weather StatementLUBDickens24 min
May 14, 10:45 PM CDTFlash Flood WarningLUBCrosby, Dickens, Garza, Kent2 hr
May 14, 10:47 PM CDTSpecial Weather StatementLUBDickens28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.